Severe Allergic Reactions Reported with Saphris Use

The public is being warned about serious allergic reactions linked to the use of Saphris (asenapine maleate), an antipsychotic medication, the U.S. Food and Drug Administration (FDA) just announced.

The Contraindications, Warnings and Precautions, Adverse Reactions, and Patient Counseling Information sections of the Saphris drug label have been revised to include details about this risk and to inform healthcare professionals that Saphris should not be used in patients with a known hypersensitivity to Saphris. Saphris was approved by the FDA on August 13, 2009.

The FDA’s Adverse Event Reporting System (AERS) database identified 52 cases of Type I hypersensitivity reactions linked to Saphris use from August 13, 2009 through September 7, 2010. Hypersensitivity reactions can be classified into four categories from Type I to Type IV.

The reactions involved included anaphylaxis, angioedema, hypotension, tachycardia, swollen tongue, dyspnea, wheezing, and rash. Some cases involved more than one reaction and 8 reported hypersensitivity reactions after just one dose of Saphris. Also, 15 cases involved a resolution of symptoms when Saphris was stopped, while 2 cases reported a reappearance of symptoms when Saphris was resumed. In all, 19 cases required hospitalization or emergency room visits; therapeutic interventions were reported in 7 cases.

The reactions following one dose included possible angioedema, respiratory distress, and possible anaphylaxis. Type I hypersensitivity reactions typically require a history of prior exposure to the drug; however, absence of a known prior exposure does not exclude the reaction. It is possible that sensitization may have occurred via a prior cross-reactive compound even if the patient showed no signs of allergy. To date, no specific drug has shown cross-reactivity with Saphris.

Healthcare professionals should be aware of the risk of hypersensitivity reactions with Saphris and advise patients taking, or considering taking, Saphris about the signs and symptoms of a serious allergic reaction. Saphris should not be used in patients with a known hypersensitivity to the drug.

Patients should seek emergency medical attention immediately if they develop any signs and symptoms of a serious allergic reaction while taking Saphris, such as difficulty breathing; swelling of the face, tongue, or throat; feeling lightheaded; and itching.

This entry was posted in Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.